The study’s findings from Oregon Health & Science University are based on an evaluation of all sudden cardiac deaths in the greater Portland, Ore., metropolitan area between 2002 and 2006 where detailed autopsies were performed.
The analysis was based on a comparison of two case groups. One group consisted of 22 sudden cardiac deaths in which toxicology screens turned up 1 milligram or less of methadone — defined as a therapeutic level. These cases were compared with a second group of 106 cases where no evidence of methadone was found. Seventeen of the first case group of 22 – or 77 percent – had no significant cardiac abnormalities, while five had evidence of significant coronary artery disease. By contrast, 60 percent of the case group where no methadone was present had identifiable evidence of cardiac disease or structural abnormalities, all of which are established potential causes of sudden cardiac death.
“The unexpectedly high proportion of otherwise unexplained sudden deaths in the therapeutic methadone group points to a significant contribution of this drug toward the occurrence of sudden cardiac death among these patients,” said Sumeet Chugh, M.D., associate professor of cardiovascular medicine in the OHSU School of Medicine.
The findings lend support to a growing body of individual case reports linking methadone to a rare ventricular arrhythmia, known as torsade de pointes, which can degenerate into ventricular fibrillation leading to sudden death in the absence of medical intervention.
The study’s authors conceded that they could not rule out the possibility that some of the deaths in the first case group actually were due to suppression of breathing, especially during sleep. Previous studies have found that stable patients in a methadone prevention program had more sleep architecture abnormalities and a higher prevalence of sleep apnea.
More than half – or 14 – of the 22 in the first case group were using the drug for pain control, three for drug addiction, three for recreational use and four for an undetermined reason.
MEDICA.de; Source: Oregon Health & Science University